Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 21, 2004, 9:15 PM CDT for Hughes County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 9:15 PM CDT (02:15 UTC)
- Expired
- Apr 21, 2004, 9:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Hughes County, OK
The radar
The Norman radar (KTLX), 109 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 8:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 220216 SVROKC OKC151-220245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 915 PM CDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 945 PM CDT * AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORMS OVER DACOMA. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF WAYNOKA. THE STORMS WERE MOVING EAST AT 15 MPH * LOCATIONS IN THE WARNING INCLUDE DACOMA AND WAYNOKA HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 65 MPH ARE LIKELY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3671 9853 3658 9898 3650 9895 3640 9853 $$ ...SPEG.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:58 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 21, 6:58 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 658 PM CDT WED APR 21 2004 .DISCUSSION... SEVERE STORMS IN ERN CWA SEME TO HAVE TRENDED DOWN SOMEWHAT IN THE PAST HOUR AFTER PRODUCING LOTS OF HAIL AND WIND IN MUCH OF CENTRAL OK. FOCUS NOW APPEARS TO BE SHIFTING BACK TO THE NORTHWEST WITH STORMS ORGANIZING FROM SW KS INTO NW OK. SAT IMAGERY INDICATED A RATHER STRONG DISTURBANCE OVER SRN CO MOVING SEWD... AND IT APPEARS THAT THERE WILL BE A FAIRLY DECENT SHOT AT AN MCS MOVING ESEWD ACROSS AREAS ALONG AND NORTH OF ESE/WNW ORIENTED SFC BOUNDARY ACROSS CENTRAL OK DURING THE NEXT 3-9 HOURS AS LOWER LEVEL WAA AND FRONTOGENETIC FORCING FOR ASCENT INCREASE WITH APPROACH OR UPPER WAVE AND INCREASING LOW LEVEL JET. WILL UPDATE FORECAST SHORTLY TO REFLECT THIS THINKING AND INCREASE POPS ACROSS THE NORTHERN THIRD OF OKLAHOMA. .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 342 PM CDT WED APR 21 2004 .DISCUSSION... WEATHER ELEMENTS ARE IN PLACE FOR AN ACTIVE EVENING/NIGHT OF SEVERE WEATHER ACROSS MOST OF OUR FORECAST AREA. SEE SEVERE WEATHER PRODUCTS FOR MORE DETAILS. THE EVENTS THAT UNFOLD TONIGHT WILL HAVE A SIGNIFICANT EFFECT ON WHAT HAPPENS TOMORROW AND FRIDAY. THE FORECAST MAY CHANGE QUITE A BIT AGAIN TOMORROW IF STORM DEVELOPMENT TONIGHT IS NOT ACCORDING TO THE CURRENT PLAN. AS IT APPEARS NOW... HOWEVER... SIMILAR INGREDIENTS WILL REMAIN IN PLACE THROUGH FRIDAY... SO PERIODIC SEVERE WEATHER WILL BE POSSIBLE THROUGH FRIDAY EVENING. UPPER-LEVEL SUPPORT WILL BE LACKING LATE FRIDAY NIGHT AND SATURDAY... SO THE STORMS SHOULD BEGIN TO WIND DOWN DURING THAT TIME. AFTERNOON TEMPERATURES IN NORTHWEST OKLAHOMA WERE LOWERED A LOT WITH THIS FORECAST. IT APPEARS THAT THE SURFACE FRONT WILL BE FAR ENOUGH SOUTH TO RESULT IN MUCH COOLER READINGS THAN PREVIOUSLY FORECAST... AND THE COOLNESS WILL PROBABLY BE REINFORCED BY CLOUD COVER AND PRECIPITATION. NO SIGNIFICANT CHANGES WERE MADE TO THE OUTER PERIODS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 77 59 67 / 60 40 50 70 HOBART OK 56 79 54 64 / 30 30 40 60 WICHITA FALLS TX 61 81 63 72 / 20 30 40 50 GAGE OK 50 73 48 54 / 30 40 50 60 PONCA CITY OK 54 73 53 63 / 50 50 60 70 DURANT OK 65 79 66 76 / 30 30 40 60 && 23
Hazardous weather outlook, Apr 21, 12:01 PM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED APR 21 2004
OKZ004>048-050>052-TXZ083>090-221300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
WESTERN...CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER MUCH OF THE REST OF OKLAHOMA EXCEPT THE FAR
SOUTHWEST.
LOCATION...
THE MODERATE RISK AREA IS NORTHEAST OF A LINE FROM DURANT ... TO
CHICKASHA... TO WEATHERFORD ... AND ARNETT. THE SLIGHT RISK AREA IS
SOUTHWEST OF THE MODERATE RISK AND IS GENERALLY NORTHEAST OF
A LINE FROM WICHITA FALLS TO HOBART AND CHEYENNE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE MODERATE RISK
AREA SHOULD MAKE PREPARATIONS THIS MORNING FOR SEVERE WEATHER
OPERATIONS FROM MID AFTERNOON THROUGH THIS EVENING. THOSE IN THE
SLIGHT RISK AREA ALSO SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND EVENING. ALL INTERESTS... ESPECIALLY
IN THE MODERATE RISK AREA...SHOULD REVIEW SEVERE WEATHER SAFETY
PLANS...MONITOR WEATHER CONDITIONS CLOSELY THROUGHOUT THE DAY... AND
MAKE INITIAL PREPARATIONS FOR A POTENTIALLY SIGNIFICANT SEVERE
WEATHER EVENT.
DISCUSSION...
A SLOW-MOVING SURFACE BOUNDARY ...EXTENDING FROM NEAR HOLLIS TO
TO EL RENO TO NEAR TULSA ...WILL DRIFT SLOWLY NORTHWEST ACROSS
SOUTHWEST AND CENTRAL OKLAHOMA THIS AFTERNOON AS AN AREA OF
LOW PRESSURE DEEPENS OVER THE OKLAHOMA PANHANDLE. IN ADDITION
TO THE SURFACE BOUNDARY A DRY LINE WILL MIX EASTWARD THIS
AFTERNOON INTO PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS. MODERATELY UNSTABLE AIR IS IN POSITION SOUTHEAST OF THE
FRONT...AND EAST OF A DRY LINE. ALTHOUGH LOW CLOUDS HAVE OVERSPREAD
MUCH OF SOUTHEAST AND CENTRAL OKLAHOMA ...THE CLOUDS ARE EXPECTED TO
BREAK THIS AFTERNOON. RESULTANT SURFACE HEATING WILL FURTHER
DESTABILIZE THE AIR...WITH CAPE VALUES IN EXCESS OF 2500 LIKELY OVER
PARTS OF THE MODERATE RISK AREA BY MID AFTERNOON.
A SURFACE LOW IS EXPECTED TO FORM OVER SOUTHWEST OKLAHOMA LATER
TODAY...WHERE THE FRONT AND DRY LINE INTERSECT. THIS LOW WILL MOVE
NORTHEAST INTO SOUTH CENTRAL OKLAHOMA BY LATE AFTERNOON...IN
RESPONSE TO A MID-LEVEL DISTURBANCE APPROACHING FROM THE WEST. THE
DRY LINE SOUTH OF THE LOW WILL PUNCH NORTHEAST INTO SOUTH CENTRAL
OKLAHOMA BY MID TO LATE AFTERNOON. WITH UNSTABLE AIR SURGING NORTH
AHEAD OF THE LOW...AND A PUNCH OF DRY AIR APPROACHING FROM THE
SOUTHWEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND QUICKLY BECOME
SEVERE BETWEEN 3 AND 5 PM ALONG AND JUST NORTH OF THE SURFACE
BOUNDARY AND ALONG THE DRY LINE. THE LEADING EDGE OF A STRONG
WESTERLY UPPER LEVEL JET STREAM...WITH WIND SPEEDS OVER 100
MPH...WILL REACH THESE AREAS BY EARLY EVENING AND WILL RESULT IN
STRONG VERTICAL WIND SHEAR OVER THE RISK AREA. THE COMBINATION OF
INSTABILITY AND SHEAR FAVORS THE POTENTIAL FOR DISCRETE SUPERCELLS
ACCOMPANIED BY VERY LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND
POSSIBLY STRONG TORNADOES...ESPECIALLY IN THE MODERATE RISK AREA.
STORMS THAT FORM THIS AFTERNOON WILL MOVE EAST...CARRYING THE MORE
SIGNIFICANT RISK INTO EASTERN OKLAHOMA BY MID TO LATE EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A RISK OF SEVERE WEATHER AGAIN ON THURSDAY OVER ALL OF
OKLAHOMA AND NORTH TEXAS...AND ON FRIDAY FROM CENTRAL AND NORTH
CENTRAL TEXAS INTO MOST OF CENTRAL AND EASTERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT THURSDAY APRIL 22.
SIXIn the hours before
Local storm report, Apr 21, 8:15 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 3 E SPENCER 35.52N 97.32W
04/21/2004 0.88 INCH OKLAHOMA OK AMATEUR RADIO
0703 PM HAIL 2 N CHOCTAW 35.51N 97.27W
04/21/2004 0.88 INCH OKLAHOMA OK AMATEUR RADIO
&&
JPLocal storm report, Apr 21, 8:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 4 N SHAWNEE 35.39N 96.92W
04/21/2004 1.50 INCH POTTAWATOMIE OK PUBLIC
&&
JPLocal storm report, Apr 21, 8:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL MOORELAND 36.44N 99.21W
04/21/2004 0.75 INCH WOODWARD OK AMATEUR RADIO
&&
KTLocal storm report, Apr 21, 8:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND GST 8 W WOODWARD 36.43N 99.53W
04/21/2004 66 MPH WOODWARD OK AWOS
GUST MEASURED BY KWWR AWOS
0820 PM HAIL 5 E KINGSTON 34.00N 96.63W
04/21/2004 1.00 INCH MARSHALL OK PUBLIC
0820 PM HAIL 3 ENE KINGSTON 34.02N 96.67W
04/21/2004 1.75 INCH MARSHALL OK LAW ENFORCEMENT
REPORTED BY SHERIFFS OFFICE
&&
JPLocal storm report, Apr 21, 8:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL MOORELAND 36.44N 99.21W
04/21/2004 1.00 INCH WOODWARD OK EMERGENCY MNGR
HAIL LASTED APPROXIMATELY 10 MINUTES
0836 PM HAIL 1 E MOORELAND 36.44N 99.19W
04/21/2004 1.75 INCH WOODWARD OK EMERGENCY MNGR
&&
KTLocal storm report, Apr 21, 8:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
848 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 SW ATWOOD 34.94N 96.34W
04/21/2004 0.88 INCH HUGHES OK PUBLIC
0846 PM HAIL 5 WNW LITTLE 35.38N 96.76W
04/21/2004 0.75 INCH SEMINOLE OK AMATEUR RADIO
REPORTED AT MILE MARKER 194 ON INTERSTATE 40
&&
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:02 PM CDT | Severe Thunderstorm Warning | OUN | Love | 28 min |
| Apr 21, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 24 min |
| Apr 21, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 46 min |
| Apr 21, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 43 min |
| Apr 21, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 39 min |
| Apr 21, 7:22 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 38 min |
| Apr 21, 7:25 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 50 min |
| Apr 21, 7:30 PM CDT | Tornado Warning | OUN | Ellis | 30 min |
| Apr 21, 7:33 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 42 min |
| Apr 21, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 45 min |
| Apr 21, 7:51 PM CDT | Tornado Warning | OUN | Marshall | 24 min |
| Apr 21, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 47 min |
| Apr 21, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 31 min |
| Apr 21, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston | 44 min |
| Apr 21, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 65 min |
| Apr 21, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| Apr 21, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall, Pottawatomie, Seminole | 42 min |
| Apr 21, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 47 min |
| Apr 21, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 42 min |
| Apr 21, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 49 min |
| Apr 21, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 46 min |
| Apr 21, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 29 min |
| Apr 21, 9:03 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 42 min |
| Apr 21, 9:13 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 62 min |
| Apr 21, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 29 min |
| Apr 21, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Major | 63 min |
| Apr 21, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 64 min |
| Apr 21, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 47 min |
| Apr 21, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 39 min |
| Apr 21, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 21, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 47 min |
| Apr 21, 11:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 46 min |
| Apr 21, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 53 min |
| Apr 21, 11:50 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 40 min |
| Apr 22, 12:27 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 48 min |
| Apr 22, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 30 min |
| Apr 22, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 67 min |
| Apr 22, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 59 min |
| Apr 22, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love, Murray | 58 min |
| Apr 22, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Seminole | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.